Puerto Rico, 2013

Flooding in Puerto Rico, September 14, 2013

September 14, 2013 · NWS SJU · 6 events in 3 counties and zones

A surface trough combined with strong daytime heating and sea breeze convergence to produced scattered to numerous showers with thunderstorms over the San Juan metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A surface trough combined with strong daytime heating and sea breeze convergence to produced scattered to numerous showers with thunderstorms over the San Juan metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 14, 10:28 AM AST, 32 minutes earlier.

Area forecast discussion, Sep 14, 10:28 AM AST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1028 AM AST SAT SEP 14 2013

.SYNOPSIS...TUTT LOW OVR THE CNTRL CARIB WILL LIFT SLOWLY
NORTHEAST OVR THE NEXT 36 HRS WHILE WEAKENING. MID-UPPER LEVEL
RIDGE WILL OVER THE REGION NEXT WEEK.

&&

.DISCUSSION...LAYERED PW PRODUCT AND 12Z JSJ RAOB SHOW PLENTY OF
LOW LEVEL MOISTURE OVER PR THAT IS MAINLY CONFINED BELOW 700 MB.
GOES SOUNDER DATA CONFIRMS THIS SHOWING VERY DRY AIR IN THE
700-300 MB LAYER OVR THE VIRGIN ISLANDS AND LEEWARD ISLANDS.
CURRENT SATELLITE TRENDS SUGGEST THIS MID-LEVEL DRY AIR WILL NOT
MAKE IN TIME TO LIMIT/SUPPRESS CONVECTION SO EXPECT A VERY ACTIVE
AFTERNOON FROM AREAS WEST OF VEGA BAJA WWD TO MOCA. AREA WILL ALSO
BE LOCATED UNDER UPPER LEVEL DIVERGENCE ALOFT AHEAD OF A 200 MB
LOW/TUTT OVR THE CNTRL CARIB. STORM MOTION WILL ALSO BE SLOW WHICH
SHOULD FAVOR HIGH RAINFALL AMOUNTS. ACTIVITY SHOULD TAPER OFF
RAPIDLY TOWARD SUNSET SUE TO ADVECTION OF DRY AIR.

&&

.AVIATION...VCTS AT JBQ AND JMZ WITH MVFR CIGS. VFR AT ALL OTHER SITES.

&&

.MARINE...SEAS 2-4 FT AND WINDS 10-15 KT. TSTMS MOVING OFF OF
NORTHERN PR LATER THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  89  79 /  30  30  30  20
STT  88  79  89  80 /  30  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

64/64
Hazardous weather outlook, Sep 14, 5:18 AM AST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
518 AM AST SAT SEP 14 2013

AMZ710>745-PRZ001>013-150930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
518 AM AST SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
AVAILABLE MOISTURE WILL COMBINE WITH LOCAL AND DIURNAL EFFECTS THIS
AFTERNOON TO PRODUCE ISOLATED THUNDERSTORMS ACROSS PARTS OF THE
INTERIOR AND NORTH TO NORTHWEST SECTIONS OF PUERTO RICO. THIS MAY
LEAD TO PERIODS OF LOCALLY HEAVY RAINFALL AND MINOR URBAN AND SMALL
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
INFORMATION ABOUT HEAVY RAINFALL AMOUNTS AND STRONG GUSTY WINDS
WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-150930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
518 AM AST SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, San Juan

When
September 14, 11:00 AM AST to 2:45 PM AST
Where
San Juan County, 1.02 mi NNE of San Juan to 1.06 mi NNE of San Juan
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.394, -66.045

El Nuevo Dia local newspaper reported urban flooding along Road PR-3 along barrio Colon.

Flood, Carolina

When
September 14, 11:00 AM AST to 2:45 PM AST
Where
Carolina County, 3.41 mi NNW of Carolina to 2.77 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
18.417, -65.966

The Police Department reported flooding along the Roberto Clemente Avenue.

Flood, Carolina

When
September 14, 11:00 AM AST to 2:45 PM AST
Where
Carolina County, 2.89 mi NW of Carolina to 3.24 mi NW of Carolina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
18.394, -65.986

The Police Department reported urban flooding along the Rd. 887 at San Anton.

Flood, Carolina

When
September 14, 11:00 AM AST to 2:45 PM AST
Where
Carolina County, 5.95 mi NW of Carolina to 5.85 mi NW of Carolina
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.438, -66.005

Social Network reported urban flooding at the Luis Mu oz Marin International Airport.

Flood, San Juan

When
September 14, 11:00 AM AST to 2:45 PM AST
Where
San Juan County, 5.1 mi NNW of San Juan to 5.05 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.452, -66.069

Social Media Network reported urban flooding along the Baldiorioty de Castro avenue and minilla Tunnel.

Flood, Trujillo Alto

When
September 14, 11:00 AM AST to 2:45 PM AST
Where
Trujillo Alto County, 3.96 mi NNE of Trujillo Alto to 3.77 mi NNE of Trujillo Alto
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.385, -65.984

El Nuevo Dia local newspaper reported that road PR-848 at Trujillo Alto was flooded by poor drainage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478666, 478669, 478670, 478671, 478672, 478673.